Alabama, 2001

Lightning Strikes in Alabama, April 3, 2001

April 3, 2001 · NWS BMX · 5 events in 1 county or zone

5 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$77,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 3, 2:15 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Apr 3, 2:15 AM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
315 AM CDT TUE APR 03 2001

CURRENT SURFACE ANALYSIS INDICATES WARM FRONT LOCATED FROM
SOUTH-CENTRAL KS...ALONG MO/AR BORDER TO NEAR BNA. SHOWERS AND
ISOLATED THUNDERSTORMS HAVE MOVED ACROSS PORTIONS OF CENTRAL
ALABAMA THIS MORNING...WITH SHOWERS STARTING TO MOVE ACROSS PORTIONS
OF TN VALLEY. SHRA/TSTMS ALSO MOVING ACROSS AREAS NORTH OF WARM
FRONT. MODELS HANDLING OF SITUATION CONTINUES TO BE POOR. MOVEMENT
OF WARM FRONT WILL DETERMINE POPS OVER THROUGH TOMORROW...MODELS
SEEM TO AGREE THAT WARM FRONT WILL DROP SOUTH TODAY...HOW FAR IS
THE QUESTION. HAVE LEANED TOWARD AVN SOLUTION...WITH FRONT JUST
NORTH OF A TCL-BHM-ANB LINE BY MIDNIGHT TONIGHT. WITH GOOD
WAA/ISENTROPIC LIFT EVIDENT ACROSS THE FORECAST AREA BY THIS
AFTERNOON WILL GO WITH SHRA/TSTMS LIKELY ALL BUT MGM AREA. SEVERAL
SHORT WAVES MOVE ACROSS THE AREA THROUGH THE END OF THE WEEK AND WILL
BROADBRUSH CHANCE POPS.

HSV 074/059 073/055 076 6555
BHM 078/060 076/061 082 6555
MGM 081/061 082/060 082 5444

.BHM...NONE.

83

In the hours before

Special weather statement, Apr 3, 6:30 AM CST, 1 hour 38 minutes before
ALZ001>038-040>050-031430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT TUE APR 3 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE NORTHERN HALF OF
THE STATE UNTIL 10 AM. MORE ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE IN THE SOUTHERN PART OF THE FORECAST AREA.

TEMPERATURES WILL WARM WELL INTO THE 70S AND LOWER 80S THIS
AFTERNOON. SOUTHERLY WINDS WILL CONTINUE TO INCREASE THE LOW LEVEL
MOISTURE ACROSS THE FORECAST AREA TODAY AS THE AIR MASS BECOMES MORE
UNSTABLE. THE MAIN THREAT WILL BE DANGEROUS LIGHTNING...GUSTY
WINDS...HAIL...AND HEAVY RAINFALL.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY WANT TO
CONSIDER ADDITIONAL STAFFING TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lightning. Local standard time, as filed.

Lightning, Blount

When
April 3, 8:08 AM CST
Where
Blount County, Blountsville
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Lightning started a house fire in Blountsville.

Lightning, Blount

When
April 3, 8:27 AM CST
Where
Blount County, Remlap
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

A barn was destroyed in a lightning caused fire.

Lightning, Blount

When
April 3, 9:19 AM CST
Where
Blount County, Hendrix
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Lightning started a fire in a house about halfway between Snead and Oneonta in the Hendrix area.

Lightning, Blount

When
April 3, 9:35 AM CST
Where
Blount County, 1 mi NW of Hayden
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

A man working on the roof of his house was injured by lightning.

Lightning, Blount

When
April 3, 1:32 PM CST
Where
Blount County, 3 mi E of Remlap
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

A house fire believed started by lightning occurred in the Pine Mountain area east of Remlap. The fire was believed to have been started by lightning much earlier than the fire was actually reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242505, 5242506, 5242507, 5242508, 5242509.